Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 30, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 10, 2020, 12:17 AM EDT for Allegan County, Ottawa County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2020, 12:17 AM EDT (04:17 UTC)
- Expired
- Jun 10, 2020, 12:38 AM EDT
- In force
- 21 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allegan County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2192 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:05 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 9, 10:05 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1005 PM EDT Tue Jun 9 2020
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 320 PM EDT Tue Jun 9 2020
- Severe weather possible into Wednesday
- Hazardous beach conditions through Thursday
- Cool spell for Friday and Saturday
&&
.UPDATE...
Issued at 955 PM EDT Tue Jun 9 2020
We're not going to change any of the headlines. This system is
evolving pretty much as expected. The low over southwest Wisconsin
continues to deepen as the upper trough approaches.
We should expect gradient winds to slowly increase tonight. The
LLJ ramps up over 60 kts and so any stronger shower or storm will
be able to tap into that and bring it to the surface.
&&
.DISCUSSION...(This evening through next Tuesday)
Issued at 320 PM EDT Tue Jun 9 2020
- Severe weather possible into Wednesday
A powerful low level jet moves in this evening...drawing up tropical
moisture. The main part of the jet lifts northward through western
parts of the CWA and more particularly over the lakeshore
counties. The wind at 925 mb climbs to around 50 knots. Thus any
stronger downdraft could generate impactful wind gusts. Then the
atmosphere will be characterized by surface based instability
tonight with low lcl's and high helicity values. This suggests and
increased potential for isolated tornadoes.
There will likely be a lull in the activity Wednesday morning...then
deep layer shear increases to over 50 knots as a mid level speed max
of 75 to 85 knots noses into Southern Lower MI for the afternoon. By
that time surface based instability values will be quite strong with
CAPE values 2000 to 3000 j/kg. In addition the upper wave takes on
a negative tilt upon passing though MI during the afternoon. This
surface low will be unusually deep for this time of the year as it
tracks through WI. Plenty of low level moisture will be around to
fuel the storms with PWAT values topping 1.75 inches. All this
spells an increased risk for severe weather especially in the
afternoon and evening. In addition to damaging winds and large
hail...high helicity values support a few tornadoes. So...close
monitoring of the environment will be needed through Wednesday.
- Hazardous beach conditions through Thursday
The gale force southerly winds tonight will generate dangerous waves
for any swimmers the further north you go through Lake MI into
Wednesday. As the winds switch to southwest and west by Wednesday
night...the hazardous waves will shift further south with time. We
will issue a Beach Hazards Statement for this event.
- Cool spell for Friday and Saturday
On the backside of the departing storm system...a much cooler
airmass will arrive from the Canadian Prairies for Friday into
Saturday. The latest guidance is showing a reinforcing shot of
cooler air moving in Friday afternoon and evening with perhaps some
precipitation associated with the frontal passage. High
temperatures could be close to 10 to 15 degrees below normal given
the 5 to 10 deg C 925 mb temperatures shown. Would not rule out
some lake effect clouds.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 733 PM EDT Tue Jun 9 2020
Arcing bands of showers and storms were noted across Lower
Michigan this evening. This will continue tonight through 06z or
so. Gusty winds to 50+ mph are possible with these storms. After
06z, the convection will likely diminish but then flare up again
late morning/early afternoon Wednesday. Again strong winds are
possible with the storms.
&&
.MARINE...
Issued at 320 PM EDT Tue Jun 9 2020
The gale warning looks good with the strong low level jet moving
in this evening. We are already seeing gusts topping 25 knots
around South Haven and Holland. It still looks like a lull in the
winds Wednesday morning then the winds will increase considerably
on the backside of the the storm for later Wednesday into
Wednesday night. Despite the wind the water levels are not
forecasted to increase much at this time.
&&
.HYDROLOGY...
Issued at 320 PM EDT Tue Jun 9 2020
PWAT values climb to at least 2 inches tonight. Forecast soundings
tonight do support efficient rainfall. Thus any showers or
thunderstorms could contain locally heavy rainfall. Highest
amounts could top 1 inch per hour. Unless the storms persist for
more than an hour...only minor urban and poor drainage issues
would result. Recent trends are supporting an increased risk for
some locations to see thunderstorms with heavy rain tonight and
then again Wednesday afternoon with a lull Wednesday morning.
Right now it appears that if any impactful flooding occurs that it
should be fairly localized so no watch at this time. Stay tuned
though...as slight changes to the expected track or intensity
could support increased training of the convection. As for the
larger rivers/streams they will be able to handle an inch of rain.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Thursday evening for MIZ037-043-
050-056-064-071.
Wind Advisory until 8 AM EDT Wednesday for MIZ037-043-050-056.
LM...Gale Warning until 2 AM EDT Thursday for LMZ844>849.
&&
UPDATE...04
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...04
HYDROLOGY...MJS
MARINE...MJSHazardous weather outlook, Jun 9, 5:13 PM EDT, 7 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 513 PM EDT Tue Jun 9 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-100830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 513 PM EDT Tue Jun 9 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight A marginal risk for severe thunderstorms exists tonight, primarily before midnight. Damaging wind gusts are possible along with a slight chance of a brief tornado. Strong southerly winds will impact the Lake Michigan shoreline tonight, particularly north of Holland. Gusts to 45 mph are expected, but a few gusts to 60 mph are possible. Scattered power outages may occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms capable of producing large hail, damaging winds, and even a tornado are possible on Wednesday. The highest threat is east of Highway 131 in the afternoon, including Lansing, Jackson, Alma, and Mt Pleasant. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, then again on Wednesday afternoon. LMZ844>849-100830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 513 PM EDT Tue Jun 9 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Southerly gale force winds will impact Lake Michigan tonight. Waves of 6 to 10 feet are expected north of Holland and 4 to 6 feet to the south of Holland. Isolated severe thunderstorms are also possible tonight, primarily between 6 PM and Midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be a lull in the wind on Wednesday before winds out of west increase to gale force once again Wednesday evening. Hazardous winds and waves will persist into Thursday before subsiding late Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, then again on Wednesday afternoon. Meade 04
In the hours before
Local storm report, Jun 9, 7:13 PM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
713 PM EDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND DMG HOPKINS 42.63N 85.76W
06/09/2020 ALLEGAN MI PUBLIC
TREE DOWN ON A HOUSE AT MAIN ST AND GOODELL.
TIME ESTIMATED FROM RADAR.
&&
HLOLocal storm report, Jun 9, 7:29 PM EDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
729 PM EDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG PORTAGE 42.20N 85.59W
06/09/2020 KALAMAZOO MI PUBLIC
DAMAGE TO POWER POLES AFTER TREE BRANCHES
FELL ON LINES ON OSTERHOUT ROAD EAST OF
SHAVER. TIME ESTIMATED FROM RADAR.
&&
HLOLocal storm report, Jun 9, 7:39 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
739 PM EDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND DMG 1 WNW PORTAGE 42.21N 85.61W
06/09/2020 KALAMAZOO MI TRAINED SPOTTER
TREE DAMAGE TO HOUSE WITH MINOR CHIMNEY
DAMAGE. SHINGLES MISSING.
&&
HLOLocal storm report, Jun 9, 7:44 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
744 PM EDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND DMG 3 W OTSEGO 42.48N 85.75W
06/09/2020 ALLEGAN MI PUBLIC
MULTIPLE TREES DOWN AND ROADS BLOCKED IN
OTSEGO TOWNSHIP, WATSON TOWNSHIP, ALLEGAN
CITY, ALLEGAN TOWNSHIP, HOPKINS TOWNSHIP OF
ALLEGAN COUNTY.
&&
HLOLocal storm report, Jun 9, 7:50 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
750 PM EDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND GST 3 W JAMESTOWN 42.82N 85.90W
06/09/2020 M66 MPH OTTAWA MI PUBLIC
MEASURED GUST AT FELCH AND 48TH STREET.
&&Local storm report, Jun 9, 9:47 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
947 PM EDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM TSTM WND DMG 3 SSE ASSYRIA 42.42N 85.10W
06/09/2020 BARRY MI LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:03 PM EDT | Special Marine Warning | GRR | 69 min | |
| Jun 9, 8:05 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo, Van Buren | 55 min |
| Jun 9, 9:31 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia, Kent, Montcalm | 33 min |
| Jun 9, 11:45 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 34 min |
| Jun 9, 11:54 PM EDT | Special Marine Warning | GRR | 47 min | |
| Jun 10, 1:16 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 22 min |
| Jun 10, 9:33 AM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 12 more | 72 min |
| Jun 10, 10:13 AM EDT | Special Marine Warning | GRR | 92 min | |
| Jun 10, 11:06 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo | 84 min |
| Jun 10, 11:12 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa, Van Buren | 71 min |
| Jun 10, 11:20 AM EDT | Special Marine Warning | GRR | 85 min | |
| Jun 10, 11:29 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 77 min |
| Jun 10, 12:00 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 90 min |
| Jun 10, 12:09 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm, Muskegon, Newaygo | 70 min |
| Jun 10, 12:28 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 32 min |
| Jun 10, 12:51 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Gratiot, Isabella, Osceola | 57 min |
| Jun 10, 1:29 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 61 min |
| Jun 10, 1:47 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 43 min |
| Jun 10, 1:50 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 40 min |
| Jun 10, 2:07 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 53 min |
| Jun 10, 2:25 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 65 min |
| Jun 10, 2:39 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 66 min |
| Jun 10, 3:05 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 40 min |
| Jun 10, 3:18 PM EDT | Areal Flood Advisory | GRR | Eaton, Ingham | 3 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.